question-icon

I have a tingling pain in my heart area (possibly

default
Posted on Wed, 13 Mar 2019
Question: I have a tingling pain in my heart area (possibly lung, but it's in the area of the heart) when I swallow something cold. It comes and goes and is more present when i have air on my stomach. I have also had a mucus cough that comes and goes for the past 4 years. What could that be?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh (1 hour later)
Brief Answer:
Thoughts on this

Detailed Answer:
Hello and welcome,

I see that you have had a chest xray and EKG done so that is good to make sure there isn't an underlying pulmonary infection or heart problem.

I am thinking, considering the mucus cough you mention, that perhaps what you are feeling is drainage down your throat into your bronchi. Is it an itchy tingling type sensation or actual pain, like nerve pain? If it is the former, it may be what I'm describing and related to the mucus. If it is actual pain, "tingling pain" can be from a nerve being stimulated, but that would be a superficial nerve because the ones in the chest cavity would not account for this sensation.

I am also wondering about acid reflux since it sounds as though there is some correlation with eating/drinking - maybe the sensation is related to the esophagus. If the tingling sensation lasts for a period of time (such as daily, or lasting for hours) you might want to consider an H2 blocker such as rantidine (Zantac) 150 mg twice a day. This would decrease acid production and may resolve the problem. May resolve the mucus cough too, because if acid is coming up, some gets near the bronchi and can also irritate and cause a cough.

These are my thoughts - I hope it helps. Please let me know if I can provide further information or clarification.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh (19 hours later)
Thank you for your response. I currently take Nexium daily so i don't know if the acid reflux would be the problem. I am also on Losartan for blood pressure, and am wondering if the chronic long-term cough could be from the Losartan. The pain in my heart area is very present when i belch. I don't have any stomach issues or nausea, etc.... it's just that heart/lung pain on left side. I have recently been diagnosed with arthritis and was prescribed celebrex... however, i have not started the celebrex yet. Could that possibly be arthritis in my chest? Does that happen?
Thank you so much, XXXXXXX XXXXXXX
doctor
Answered by Dr. Bonnie Berger-Durnbaugh (7 hours later)
Brief Answer:
Thoughts on this

Detailed Answer:
Sorry for the delay in responding to your follow up questions.

Losartan would not be expected to be as likely to cause a cough as it's the related class of blood pressure medicines the ACE inhibitors (such as Lotensin), but there have been cases of people reporting a cough on Losartan, and that cough going away when another medication was substituted for it.

Inflammation of the chest wall, called costochondritis, is somewhat similar to arthritis pain. It happens in the connective tissue of the wall of the chest rather than in the internal organs. Costochondritis pain will be more pronounced with a movement of the chest wall, such as taking a deep breath or stretching and may be tender if you push on the area.

Given that the pain is more pronounced when you belch or swallow, even though you are on Nexium, reflux is still a possibility, and if not reflux, some other problem going on with your esophagus.

The tingling sensation is sometimes related to nerve irritation, but not always, so, from your description, I still think something going on in the esophagus.

I don't know what all blood tests have been done, but it might be useful to get a vitamin B12 level done as low levels of B12 can sometimes cause paresthesias (strange tingling sensations or numbness).

I would address the problem this way:

1. If the pain is worse with coughing, consider a different medication in place of Losartan, although Losartan has a low rate of causing coughing.

2. If the pain is worse with the movement of the chest wall, then it is likely to be costochondritis.

3. If the pain correlates with eating, drinking, I would look into something going on with the esophagus - a gastroenterologist would be the doctor for that.

4. If all of the above are unproductive in finding a resolution to your problem, I would next consider going to a Neurologist since the tingling may represent paresthesia from some sort of nerve involvement.

Regards

Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3138 Questions

premium_optimized

The User accepted the expert's answer

Share on
I have a tingling pain in my heart area (possibly

Brief Answer: Thoughts on this Detailed Answer: Hello and welcome, I see that you have had a chest xray and EKG done so that is good to make sure there isn't an underlying pulmonary infection or heart problem. I am thinking, considering the mucus cough you mention, that perhaps what you are feeling is drainage down your throat into your bronchi. Is it an itchy tingling type sensation or actual pain, like nerve pain? If it is the former, it may be what I'm describing and related to the mucus. If it is actual pain, "tingling pain" can be from a nerve being stimulated, but that would be a superficial nerve because the ones in the chest cavity would not account for this sensation. I am also wondering about acid reflux since it sounds as though there is some correlation with eating/drinking - maybe the sensation is related to the esophagus. If the tingling sensation lasts for a period of time (such as daily, or lasting for hours) you might want to consider an H2 blocker such as rantidine (Zantac) 150 mg twice a day. This would decrease acid production and may resolve the problem. May resolve the mucus cough too, because if acid is coming up, some gets near the bronchi and can also irritate and cause a cough. These are my thoughts - I hope it helps. Please let me know if I can provide further information or clarification.